Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 9, NWS La Crosse, WI

October 4, 20214 counties in Minnesota; Mitchell County, Iowa

NWS La Crosse, WI issued this dense fog advisory at Oct 4, 2021, 8:27 AM CDT for 4 counties in Minnesota; Mitchell County, Iowa. It was in force for 118 min.

The area

The counties it named.

The facts

Issued
Oct 4, 2021, 8:27 AM CDT (13:27 UTC)
Expired
Oct 4, 2021, 10:25 AM CDT
In force
118 min
Issued by
NWS La Crosse, WI

Counties Mitchell County, IA, Dodge County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS73 KARX 041327
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
827 AM CDT Mon Oct 4 2021

IAZ008-MNZ079-086-087-094-041500-
/O.NEW.KARX.FG.Y.0009.211004T1327Z-211004T1500Z/
Mitchell-Wabasha-Dodge-Olmsted-Mower-
Including the cities of Osage, Wabasha, Dodge Center, Rochester, 
and Austin
827 AM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Visibility less than one quarter of a mile in dense fog.

* WHERE...In Iowa, Mitchell County. In Minnesota, Wabasha, 
  Dodge, Olmsted and Mower Counties.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.
  This will especially impact Highway 52 in southeast Minnesota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

KDS
2 follow-up statements
726 
WWUS73 KARX 041456
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
956 AM CDT Mon Oct 4 2021

MNZ079-087-041600-
/O.CAN.KARX.FG.Y.0009.000000T0000Z-211004T1500Z/
Wabasha-Olmsted-
Including the cities of Wabasha and Rochester
956 AM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities are improving quickly over the region and the threat
of dense fog is ending.

$$

IAZ008-MNZ086-094-041600-
/O.EXT.KARX.FG.Y.0009.000000T0000Z-211004T1600Z/
Mitchell-Dodge-Mower-
Including the cities of Osage, Dodge Center, and Austin
956 AM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

* WHAT...Visibility down to one quarter of a mile in dense fog,
  improving quickly before 11 am.

* WHERE...In Iowa, Mitchell County. In Minnesota, Dodge and 
  Mower Counties.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

KDS
386 
WWUS73 KARX 041525
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1025 AM CDT Mon Oct 4 2021

IAZ008-MNZ086-094-041630-
/O.CAN.KARX.FG.Y.0009.000000T0000Z-211004T1600Z/
Mitchell-Dodge-Mower-
Including the cities of Osage, Dodge Center, and Austin
1025 AM CDT Mon Oct 4 2021

...DENSE FOG ADVISORY IS CANCELLED...

Drier air working in from the north is eroding the fog and
visibilities have quickly improved. A few pockets of fog may
linger until 11 am.

$$

KDS

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this dense fog advisory went out at Oct 4, 6:26 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 4, 6:26 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
626 AM CDT Mon Oct 4 2021

.SHORT TERM...(Today and tonight)
Issued at 338 AM CDT Mon Oct 4 2021

East of the Mississippi River, radar imagery showed some rain
showers scattered across eastern Wisconsin into western Michigan
under a cyclonic flow pattern. West of the Mississippi River, areas
of fog have developed from northeastern Minnesota down nearly along
the MN/WI border into portions of southeast Minnesota and even into
some far northern portions of Iowa as depicted by surface and
satellite observations. Expect foggy conditions and reduced
visibilities to improve this morning after sunrise. Between these
two areas, low-level stratus clouds have been relatively
persistent over the area since yesterday. With precipitation
chances expected to remain east of the forecast area for today,
the main forecast challenge the next few days will concern these
pesky low-level stratus clouds.

Surface low pressure slowly sags off to the southeast of Lake
Michigan with the area remaining generally under northerly flow. A
slight increase from winds from the east will help keep low-level
moisture over the area, and subsequently will continue to support
mostly cloudy conditions for much of the area through the
afternoon. Temperatures will be seasonable with afternoon highs
topping out in the mid-60s to mid-70s and lows in the mid-40s to
mid-50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 AM CDT Mon Oct 4 2021

Seasonable and dry weather conditions will persist into mid-week as
high pressure builds in from the west and an upper-level ridge tilts
over the northern Great Lakes Region. A stacked low then shifts into
the Lower Mississippi River Region becoming cut off from the main
upper-level stream. This forms a rex block with the high pressure
system to the north spilling over into the northeast CONUS.

There is some discrepancy between model guidance with exactly when
and where this cut-off low pressure system reunites with the upper-
level jet and moves through the local region. Current model guidance
and ensembles have precipitation chances returning to the area as
the low lifts through the region. With low confidence on the
strength, timing, and track of this system, will not deter from the
blended model guidance. The greatest chances are currently expected
Thursday afternoon. As the low gets swept away to the northeast,
there will be a dry period sometime before heading into the weekend.
Then more precipitation chances are looking to return by early next
week as a trough is anticipated to progress eastward through the
Northern Great Plains towards the Great Lakes Region. But do not
hold your breath as these details will continue to be refined with
the coming forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon Oct 4 2021

Main taf concerns are LIFR to MVFR conditions at both taf sites
today into this evening. Patchy to areas of dense fog formed
overnight across portions of southeast Minnesota with the latest
metars reporting a quarter of a mile visibility. The LIFR conditions
at RST will continue a few hours after sunrise and the dense fog
should erode by 14 to 15z this morning. Next concern is stratus
deck over Wisconsin and how much it expands westward during the
daytime hours. At this time...MVFR conditions will continue at LSE
taf site during the daytime hours with the possibility of stratus
deck scattering out at both RST/LSE taf sits late this afternoon
and be VFR conditions through the evening hours. The latest bufkit
soundings show an inversion developing tonight at both taf
sites...and with low level moisture over the forecast area. The
potential exist MVFR/IFR conditions could re-develop after 06z
Tuesday. However...confidence is low MVFR/IFR conditions will
develop...based on easterly flow aloft advecting in drier air
near the surface. For now...will hint at scattered deck of clouds
and continue with VFR conditions tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Peters
LONG TERM...Peters
AVIATION...DTJ
Hazardous weather outlook, Oct 4, 4:15 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
415 AM CDT Mon Oct 4 2021

IAZ009>011-018-019-029-030-MNZ088-096-WIZ017-029-032>034-041>044-
053>055-061-051315-
Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-Clayton-
Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
415 AM CDT Mon Oct 4 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will exist at times from Thursday through
Sunday, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-MNZ079-086-087-094-095-051315-
Mitchell-Wabasha-Dodge-Olmsted-Mower-Fillmore-
415 AM CDT Mon Oct 4 2021

This Hazardous Weather Outlook is for portions of north central
Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

Areas of fog are expected to erode after sunrise this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will exist at times from Thursday through
Sunday, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Oct 4, 8:14 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
814 AM CDT Mon Oct 4 2021

IAZ008-MNZ079-086-087-094-041500-
Mitchell-Wabasha-Dodge-Olmsted-Mower-
Including the cities of Osage, Wabasha, Dodge Center, Rochester,
and Austin
814 AM CDT Mon Oct 4 2021

...Areas of Dense Fog this Morning...

Widespread fog, dense in a number of locations, is impacting
portions of southeast Minnesota along the Highway 52 corridor and
further south towards the Iowa and Minnesota border. Visibilities
will often be less than a mile, falling below a quarter mile in
some locations. The fog should begin to lift around 9-10 am.

Motorists are advised to slow down and allow for extra stopping
distance between vehicles.

KDS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:38 PM CDTDense Fog AdvisoryARXDodge, Mower, Olmsted, Wabasha18 hr

Nearby

Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.